Rhode Island, 2020Flooding and High Wind in Rhode Island, December 25, 2020
December 25, 2020 · NWS BOX · 6 events in 6 counties and zones
An anomalously deep, full-latitude mid-level trough over the Mississippi Valley caused a strong frontal system to move up the Appalachians. It brought strong to damaging winds, heavy rain with minor flooding, and well above normal temperatures to southern New England early on Christmas Day.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An anomalously deep, full-latitude mid-level trough over the Mississippi Valley caused a strong frontal system to move up the Appalachians. It brought strong to damaging winds, heavy rain with minor flooding, and well above normal temperatures to southern New England early on Christmas Day. Winds generally gusted to 40 to 60 mph, except 65 to 70 mph along the southeast Massachusetts coast. South winds were blowing more than 100 mph only 2000 feet above the ground in eastern Massachusetts and Rhode Island, but despite temperatures in the lower 60s there, a surface inversion was strong enough to prevent these very damaging winds from reaching the surface. Two to four inches of rain fell across the region, with the highest totals from central Rhode Island northwestward across northern Connecticut and portions of western and central Massachusetts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 25, 6:44 AM EST, 16 minutes earlier.
Area forecast discussion, Dec 25, 6:44 AM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
644 AM EST Fri Dec 25 2020
.SYNOPSIS...
Weather system centered over New York will swing a cold front
through Southern New England as the system lifts north into Canada.
This brings strong winds, heavy rain, and minor flooding today. Dry
with cold to near seasonable temperatures this weekend. Next shot of
rain and maybe some snow mixed in comes Monday. Drier and more
seasonable weather for mid week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
7 AM Update
Broad area of rain moving north-northeast across New England.
The areas of highest rain accumulation per radar have been in
the CT River Valley with radar estimates of 1-1.5 inches.
Strongest rainfall per base reflectivity at 0630 AM seems to be
focussed over Eastern CT and Central MA. The western edge of the
rain at 630 AM was across Central NY and Eastern PA.
Expect the rain to continue through the morning and early
afternoon. Radar indicates breaks in the rain entering RI and SE
Mass, and this means off/on rain during the morning. But the
trend suggests rain sweeping east by midday/early afternoon.
Observations have measured a few gusts above 50 mph. Expect the
heavy rain will bring more wind to the surface in gusts, as
noted below.
Strong/Damaging winds...
The storm is passing west of New England, but contains a strong low-
level jet that moves across Srn New England this morning and early
afternoon. Guidance shows 80-85 kt winds at 850-mb and 925-mb. This
would support surface wind gusts around 50 kt, possibly a little
higher. Expected surface temps in the lower 60s would aid in
bringing stronger wind gusts to the surface. Expect south-southeast
wind gusts of 55 to 65 mph in Eastern MA, RI and parts of CT. Gusts
of 45 to 55 mph possible farther west in Northwest MA. High Wind
Warnings and Wind Advisories remain in place from earlier forecasts.
Heavy rain/flooding potential...
The strong southerly winds are bringing north a very moist airmass.
PW values of near 1.5 inches are over 2 Std Dev above normal, high
enough to support exceptional rainfall. Guidance suggests 2 to 3
inches by the end of the storm. This will most likely lead to
urban/poor drainage flooding today, and if amounts climb above 3
inches we will face potential for Minor river flooding. Areas that
seem most at risk would be in the CT River Valley, Assabet Valley,
and Southern RI.
In addition to the excessive rainfall, areas where there any
leftover snow may add to the runoff.
Convection/thunder...
Warm surface temperatures and associated CAPE around 100 J/kg...and
strong lift generated by the upper and lower-level jets...may be
enough to generate a few rumbles of thunder this morning and midday.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Tonight...
Cold front moves offshore by evening. Expect rain to diminish after
the front moves through. Upper dry slot moves in behind the front
and will bring partial or total clearing. Heights at 850-mb are
forecast to fall below normal, although not excessively so. Guidance
favors a range across the 20s and lower 30s.
Saturday...
Upper trough and cold pool move overhead with associated moisture
aloft. Expect diurnal clouds to fill in during the day, especially
across northern MA. Mixing aloft reaches 925 mb, where temps will be
minus 5C to minus 7C, supporting max sfc temps in the upper 20s and
30s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights...
* Drier and cold through the weekend.
* Roller coaster temperature wise next week with moderating
temperatures Monday and late in the week. Seasonable for mid
week.
* Next shot of precipitation is late on Monday into Monday
night. Should be mainly rain, but some snow could mix in as
precipitation winds down.
* High pressure builds in for Tuesday and Wednesday.
Saturday and Sunday...
Trough axis over New England early on Saturday lifts into
northern New England/Nova Scotia by Saturday evening. As the
trough lifts out and exits a ridge builds in from the
Mississippi River Valley into the central Great Lakes/Ohio
Valley by Sunday morning. The ridge builds over New England by
Sunday evening. High pressure will nudge into the region from
the Southeastern US. The surface high eventually builds just
south of southern New England later on Sunday and east of the
region Sunday night.
Dry and quiet weather with high pressure in control. Winds shift
to a westerly direction at 925 hPa on Saturday and are W/WSW for
most of Sunday. This will allow for some downsloping, but it
still will be cool with a -5 to -10 degree Celsius airmass in
place over the region into Sunday morning. Flow becomes more
WSW/SW on Sunday bringing in warmer 0 to -5 degree Celsius air.
So, temperatures will be a bit milder on Sunday - which will end
up being roughly seasonable for this time of year. Went with the
75th percentile for highs on Sat/Sun. The result is readings
generally in the 30s. May see a few coastal areas get into the
40s on Sunday.
Monday...
The ridge axis builds into eastern Canada. Behind the ridge
will see a weak shortwave swing in on Monday and a slightly
more potent trough dig in late on Monday and lift through by
early on Tuesday. A surface low will lift from the central Great
Lakes into Quebec. Expect the warm front to slide through early
on Monday and moderate temperatures, but the trailing cold front
moves through later on Monday into Monday night bringing the
chance of mainly rain. Though given the colder air rushing in
behind the front cannot rule out some light snow mixing in as
things wind down.
Good agreement amongst guidance at this point in time. Just some
temporal differences with the cold front sliding through. As of
right now best chance for any light precip is during the
afternoon and into the evening. Colder air advects in wake of
the front during the evening and into Tuesday.
As the warm front lifts in will see south-southwesterly winds
moderate temperatures with 0 to +5 degree Celsius 925 hPa air
advecting in. Highs will generally be in the 40s with some 50
degree readings along the south coast.
Tuesday and Wednesday...
Ridge axis builds in from the Midwest through this timeframe.
Expect dry and quiet weather with seasonable temperatures. May
get quite chilly Tuesday night into early Wednesday morning due
to strong radiational cooling.
Good agreement amongst guidance through this window.
Northwesterly cold air advection early on Tuesday through
Tuesday night. Winds shift more to the W/SW on Wednesday
bringing slightly milder air. Highs in the 30s for both days.
Coldest night of the extended is Tuesday night into early
Wednesday as high pressure builds in. Lows in the teens across
the interior and 20s along the coastal plain.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday/...
Today...
As of 630 AM, VFR lingers east of I-95 in eastern MA. MVFR
ceilings west of I-95 with areas of IFR in heavy rain. All
features are moving north-northeast. Sufficient lift and
instability to support isolated thunder through early afternoon.
Strong winds noted aloft with south wind to 85 kt between 2000
ft and 6000 feet AGL. As long as the jet remains overhead, this
should support wind gusts to 50 kt. Gradual improvement mid to
late afternoon, especially in western MA and CT where clouds
lift to VFR late in partial clearing. Winds diminish this
afternoon with southwest gusts to 30 kt.
Tonight...
All areas improve to VFR as drier air moves in. Winds shift
southwest 10 to 15 kt, except 15-20 kt Cape and Islands.
Saturday...
VFR with increasing sky cover midday and afternoon. West-southwest
winds gusting to 20 kt.
KBOS TAF...High confidence in TAF, but moderate confidence in timing
of precipitation.
KBDL TAF...High confidence in TAF, but moderate confidence in timing
of precipitation.
Outlook /Saturday Night through Tuesday/...
Saturday Night: VFR. Breezy.
Sunday: VFR.
Sunday Night: VFR. Breezy.
Monday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA.
Monday Night through Tuesday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday/...
Strong south winds with gusts to 50 kt from this morning
through mid afternoon. Vsbys 1 to 3 nm in heavy rain and
isolated thunder. Seas build to 12 to 20 feet on the outer
waters, 5 to 12 feet closer to shore. Storm warnings continue
today.
Rain diminishes early tonight. Winds diminish at this time, becoming
southwest with gusts to around 25 kt. Seas diminish to 6 to 12 feet
on the outer waters, lower values closer to shore.
West-southwest winds on Saturday with gusts 25 to 30 kt. Seas
linger at 6 to 12 feet on the outer waters, with lower values closer
to shore.
Outlook /Saturday Night through Tuesday/...
Saturday Night: Winds less than 25 kt. Rough seas up to 11 ft.
Sunday: Winds less than 25 kt. Seas up to 5 ft.
Sunday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.
Monday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft. Slight chance of rain showers.
Monday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Slight chance of rain
showers.
Tuesday: Strong winds with gusts up to 30 kt. Rough seas up to
9 ft.
&&
.CLIMATE...
Christmas Eve...
Boston Record High Minimum
1). 49F 2015
2). 44F 2014
3). 43F 1888
4). 42F 1964
5). 41F 1965
============================
Providence Record High Minimum
1). 50F 2015
2). 46F 1979
3). 44F 1965/1964
5). 42F 1987
============================
Worcester Record High Minimum
1). 47F 2015/1964
3). 43F 1979
4). 41F 1982
5). 38F 2014/1895
============================
Hartford Record High Minimum
1). 43F 2014
2). 42F 2015/1987
4). 41F 1979
5). 38F 1965/1964
Christmas Day...
Boston Record Highs
1). 65F 1889
2). 62F 2015
3). 60F 1964/1888
5). 59F 2014/1982/1915
Boston Record Precip.
1). 0.89" 1889
2). 0.82" 1886
3). 0.80" 1986
4). 0.79" 2002
5). 0.55" 1966
============================
Providence Record Highs
1). 64F 2015
2). 63F 2014/1964
4). 62F 1940
5). 60F 1965
Providence Record Precip.
1). 1.68" 1978
2). 1.19" 1986
3). 0.74" 2002
4). 0.63" 1974
5). 0.60" 1945
============================
Worcester Record Highs
1). 60F 2015/1964
3). 59F 2014/1940
5). 57F 1982
Worcester Record Precip.
1). 1.15" 1986
2). 1.05" 1965
3). 0.73" 1979
4). 0.58" 1979
5). 0.53" 1997
============================
Hartford Record Highs
1). 64F 1964
2). 60F 2015
3). 58F 1994
4). 56F 2014/1940/1915
Hartford Record Precip.
1). 1.39" 1979
2). 1.10" 1978
3). 1.08" 1986
4). 0.80" 1945
5). 0.79" 2005
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 1 PM EST this afternoon for CTZ002>004.
High Wind Warning until noon EST today for CTZ002>004.
MA...High Wind Warning until 4 PM EST this afternoon for MAZ007-
013>024.
Flood Watch until 6 PM EST this evening for MAZ006-007-013>024.
Flood Watch until 1 PM EST this afternoon for MAZ002>005-
008>012-026.
Wind Advisory until noon EST today for MAZ002>004-008>011-026.
High Wind Warning until noon EST today for MAZ005-006-012.
Coastal Flood Advisory until 9 AM EST this morning for MAZ020-
021.
RI...High Wind Warning until 4 PM EST this afternoon for RIZ001>008.
Flood Watch until 6 PM EST this evening for RIZ001>008.
Coastal Flood Advisory until 9 AM EST this morning for RIZ002-
004>007.
MARINE...Storm Warning until 4 PM EST this afternoon for ANZ231>234-250-
251-254-255.
Storm Warning until 1 PM EST this afternoon for ANZ230-235>237-
256.
&&
SYNOPSIS...WTB/BW
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...BW
AVIATION...WTB/BW
MARINE...WTB/BW
CLIMATE...Hazardous weather outlook, Dec 25, 4:21 AM EST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
421 AM EST Fri Dec 25 2020
MAZ002>004-008>011-026-260930-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Northern Middlesex MA-
421 AM EST Fri Dec 25 2020
...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...FLOOD WATCH IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts and western Massachusetts.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ002>004-MAZ005-012-260930-
Hartford CT-Tolland CT-Windham CT-Central Middlesex MA-
Southern Worcester MA-
421 AM EST Fri Dec 25 2020
...HIGH WIND WARNING IN EFFECT UNTIL NOON EST TODAY...
...FLOOD WATCH IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts and eastern Massachusetts.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ006-260930-
Western Essex MA-
421 AM EST Fri Dec 25 2020
...HIGH WIND WARNING IN EFFECT UNTIL NOON EST TODAY...
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
This Hazardous Weather Outlook is for northeastern Massachusetts.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ007-013>019-022>024-RIZ001-003-008-260930-
Eastern Essex MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Northwest Providence RI-Western Kent RI-Block Island RI-
421 AM EST Fri Dec 25 2020
...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, northern
Rhode Island and southern Rhode Island.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ020-021-RIZ002-004>007-260930-
Southern Bristol MA-Southern Plymouth MA-Southeast Providence RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
421 AM EST Fri Dec 25 2020
...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Flood Watch.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-235>237-256-260930-
Boston Harbor-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
421 AM EST Fri Dec 25 2020
...STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ231>234-250-251-254-255-260930-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
421 AM EST Fri Dec 25 2020
...STORM WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
In the hours before
Local storm report, Dec 25, 6:15 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
615 AM EST FRI DEC 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM NON-TSTM WND DMG PLYMOUTH 41.96N 70.68W
12/25/2020 PLYMOUTH MA AMATEUR RADIO
TREE DOWN ACROSS THE ROAD ON BLACK CAT ROAD
0218 AM NON-TSTM WND DMG PLYMOUTH 41.96N 70.68W
12/25/2020 PLYMOUTH MA AMATEUR RADIO
TREE DOWN ACROSS BLACK CAT ROAD.
0323 AM NON-TSTM WND DMG SOMERSET 41.74N 71.16W
12/25/2020 BRISTOL MA AMATEUR RADIO
TREE DOWN ON COUNTY STREET (RTE 138) IN FRONT OF
MASSACHUSETTS AVENUE.
0333 AM NON-TSTM WND DMG DUDLEY 42.05N 71.93W
12/25/2020 WORCESTER MA AMATEUR RADIO
LARGE TREE BRANCH DOWN IN ONE LANE ON DRESSER HILL
ROAD.
0441 AM NON-TSTM WND DMG MONSON 42.10N 72.31W
12/25/2020 HAMPDEN MA AMATEUR RADIO
TREE AND WIRES DOWN ON BRIMFIELD ROAD
0441 AM NON-TSTM WND DMG BURLINGTON 41.77N 72.97W
12/25/2020 HARTFORD CT AMATEUR RADIO
TREE AND WIRES DOWN ON SCOVILLE ROAD.
0448 AM NON-TSTM WND DMG PEPPERELL 42.67N 71.59W
12/25/2020 MIDDLESEX MA AMATEUR RADIO
TREE DOWN ON ROUTE 119 AT SHIRLEY STREET
0523 AM NON-TSTM WND DMG MILTON 42.24N 71.08W
12/25/2020 NORFOLK MA AMATEUR RADIO
TREE DOWN AND MOVED TO THE SIDE OF THEE ROAD ON
NEPONSET VALLEY PARKWAY NEAR BRUSH HILL ROAD.
0523 AM NON-TSTM WND DMG SOMERS 41.98N 72.45W
12/25/2020 TOLLAND CT AMATEUR RADIO
TREE DOWN ON WIRES ON MEADOW BROOK ROAD
0530 AM NON-TSTM WND DMG UPTON 42.17N 71.61W
12/25/2020 WORCESTER MA AMATEUR RADIO
TREE DOWN ON GLENVIEW STREET.
0537 AM NON-TSTM WND DMG LUNENBURG 42.59N 71.73W
12/25/2020 WORCESTER MA AMATEUR RADIO
MEDIUM SIZED TREE DOWN ON WEST STREET AT CLIFTON ROAD.
0540 AM NON-TSTM WND DMG TYNGSBORO 42.68N 71.42W
12/25/2020 MIDDLESEX MA AMATEUR RADIO
LARGE TREE DOWN BLOCING ISLAND ROAD
&&
EVENT NUMBER BOX2003695 BOX2003683 BOX2003684 BOX2003685 BOX2003687
BOX2003688 BOX2003689 BOX2003690 BOX2003691 BOX2003692 BOX2003693
BOX2003694
RWMSpecial weather statement, Dec 25, 6:53 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
653 AM EST Fri Dec 25 2020
CTZ004-MAZ005-012-RIZ001>003-006-008-251245-
Windham CT-Southern Worcester MA-Central Middlesex County MA-
Northwest Providence RI-Block Island RI-Washington RI-
Western Kent RI-Southeast Providence RI-
653 AM EST Fri Dec 25 2020
...A NARROW SQUALL LINE WILL AFFECT NORTHEAST CONNECTICUT...WESTERN
RHODE ISLAND AND CENTRAL MASSACHUSETTS...
At 647 AM EST, radar indicated a narrow squall line from near
Southbridge Massachusetts to New London Connecticut to the eastern
tip of Long Island. Movement of the line was northeast at 40 mph
while individual showers were racing to the north at 85 mph.
Torrential rain and wind gusts of 55 to 65 mph can be expected with
this line. Do not drive your vehicle through flooded roadways.
Locations impacted include...
Worcester, Marlborough, Shrewsbury, Coventry, South Kingstown,
Johnston, Milford, Plainfield, Block Island, Westerly, Smithfield,
Westborough, Grafton, Killingly, Webster, Southbridge, Auburn,
Burrillville, Northbridge and Northborough.
LAT...LON 4118 7161 4119 7159 4123 7161 4133 7172
4131 7188 4133 7190 4132 7187 4134 7183
4141 7184 4142 7180 4164 7179 4163 7196
4166 7209 4205 7206 4237 7155 4137 7157
4133 7171 4121 7158 4115 7158 4115 7160
TIME...MOT...LOC 1147Z 196DEG 62KT 4202 7202 4107 7210
FieldEvent by event
3 strong wind, 2 flood, 1 high wind. Local standard time, as filed.
Strong Wind, Northwest Providence
- When
- December 25, 7:00 AM EST to 9:00 AM EST
- Where
- Northwest Providence forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
In Cumberland at 750 AM EST, a tree and power lines were down on Tower Hill Road. In Lincoln at 857 AM EST, a tree and wires were down on Twin River Road.
Strong Wind, Southeast Providence
- When
- December 25, 7:00 AM EST to 9:00 AM EST
- Where
- Southeast Providence forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
In Pawtucket at 815 AM EST, a large tree was down on Pawtucket Avenue.
High Wind, Block Island
- When
- December 25, 7:40 AM EST
- Where
- Block Island forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.397, -71.620 (the zone’s center; the record gives no point)
In New Shoreham (Block Island) at 740 AM EST, a mesonet site recorded a gust to 64 mph.
Strong Wind, Washington
- When
- December 25, 8:00 AM EST to 10:00 AM EST
- Where
- Washington forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 41.397, -71.620 (the zone’s center; the record gives no point)
Winds generally were gusting to 50 to 55 mph. In Charlestown at 933 AM EST, a CWOP station recorded a wind gust to 46 mph. A gust to 64 mph was recorded farther south on Block Island at 740 AM EST. In Exeter at 910 AM EST, a tree was down on Route 102 (Ten Rod Road) near the country club.
Flood, Providence
- When
- December 25, 11:50 AM EST to 12:30 PM EST
- Where
- Providence County, 1.32 mi NE of Crescent Park to 1.14 mi NE of Crescent Park
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.785, -71.335
In East Providence, a car was stuck on Wampanoag Trail (Route 114) due to street flooding.
Flood, Kent
- When
- December 25, 12:00 PM EST to 1:00 PM EST
- Where
- Kent County, 1.99 mi WNW of Lakewood to 2.03 mi WNW of Lakewood
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.756, -71.438
In Warwick, I-95 was flooded at the exit for Jefferson Blvd (Exit 15).
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and High Wind in Massachusetts, December 25, 2020$22,000 · 59 kt wind · 20 events
- Flood in New York, December 25, 2020$50,000 · 1 event
- Strong Wind in Vermont, December 25, 2020$45,000 · 3 events
- Cold in North Carolina, December 25 to 26, 202016 events
- High Wind in New York, December 25, 202066 kt wind · 12 events
- Flooding in Maine, December 25 to 27, 202010 events
- Heavy Snow in Idaho, December 25 to 26, 20209 events
- High Wind and Winter Weather in California, December 25 to 26, 202071 kt wind · 7 events
- Heavy Snow and Freezing Fog in Washington, December 25 to 26, 20207 events
- High Wind in New Jersey, December 25, 202058 kt wind · 6 events
- High Wind and Winter Weather in California, December 25 to 26, 202080 kt wind · 6 events
- Flooding in New Hampshire, December 25 to 26, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928470, 928471, 928469, 928472, 928467, 928468.